Virginia, 2021

Damaging Winds in Virginia, June 30, 2021

June 30, 2021 · NWS LWX · 4 events in 2 counties and zones

Thunderstorms produced localized damaging downburst winds over portions of eastern West Virginia, northern Virginia, and north-central Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$116,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms produced localized damaging downburst winds over portions of eastern West Virginia, northern Virginia, and north-central Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 30, 2:26 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 30, 2:26 PM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
326 PM EDT Wed Jun 30 2021

.SYNOPSIS...
A cold front will slowly approach from the Midwest tonight and
Thursday, eventually pushing southeast on Friday. The front may
stall just southeast of the area over the weekend while high
pressure builds over the Ohio Valley.

&&

.NEAR TERM /THROUGH TONIGHT/...
Some weaker thunderstorms are starting to develop over the
higher terrain at this time. Expect to see a lot of that this
afternoon thanks to 2500-3500 J/kg of SBCAPE and steep low-level
lapse rates on the order of 8-9 C/km. However, with mid-level
lapse rates very low at this time (<6 C/km), storms are really
struggling to get tall for now. Do think an isolated storm or
two is able to strengthen and bring down some gusty winds
though, especially with DCAPE currently around 1000-1300 J/kg
range. If something does get tall, I expect it to come down
rather quickly. Again, with DCAPE that high, damaging wind gusts
will be a concern. These storms may gradually drift east into
the metros later this afternoon/evening, likely forming off of
the cold pools of the current convective activity. Don't think
we get anything organized due to the lack of any shear, but
again couldn't rule out some isolated downbursts in stronger
storms.

As for the heat, still pretty much on track with that, as
temperatures for much of the region are in the low to mid 90s
currently, with dew points well into the upper 60s to low 70s.
Heat Advisory remains in effect for areas along the Chesapeake
Bay, and we should stay just below criteria outside of those
zones, albeit still very hot.

Some of the showers and storms originating to our north and
west could drift toward the area this evening as well, and then
again late tonight (targeting the Allegheny Front), but these
storms should be in a weakened state. Otherwise, patchy fog
could occur, especially anywhere that sees rain then subsequent
clearing. Lows remain muggy in the upper 60s and 70s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
An upper trough will finally be pushing through the region
Thursday through Friday. A slow-moving cold front will push
through the region during the day Thursday. Clouds, showers,
and perhaps a few storms may be ongoing during the morning hours
in a zone of lift that will be drifting southeastward from the
Appalachians. Should this linger too long into the morning,
could affect the amount of destabilization that can occur ahead
of the cold front Thursday. Though, there will be plenty of
shear around as the upper trough starts to move overhead. There
will be a threat for severe weather Thursday afternoon, with the
primary threat being damaging winds. However, with a low to
mid- level maximum in the wind field, could see there being an
isolated tornado threat as well, which is highlighted in the
latest SPC Day 2 outlook.

Another, and potentially the most hazardous, aspect will be
locally heavy rain and flooding Thursday afternoon and
especially Thursday night. High precipitable water, relatively
deep warm cloud layers, and flow nearly parallel to the forcing
could result in some training heavy rainers. With increasing
dynamic lift and potential low pressure waves on the slow moving
boundary, additional showers and storms with heavy rain could
affect some of the same areas into Thursday night. With the
multiple rounds of potential convection and all of the other
parameters mentioned, have issued a Flash Flood Watch from 2 PM
Thursday until 8 AM Friday.

The speed of the surface front will be important to Friday's
forecast, as it does appear models are becoming increasingly
progressive. At a minimum, the severe thunderstorm threat looks to
diminish, although with the upper low still approaching and the
boundary nearby, it will likely remain unsettled. The threat for
heavy rain will likely shift to southern Maryland, if not entirely
away from our area. Overall, there should be a drying trend during
the afternoon, but especially overnight. However, a few showers may
linger with the upper low nearby. Temperatures will be much cooler,
generally in the 70s for highs and mid 50s-mid 60s for lows.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The upper level trough looks to continue to linger overhead through
Saturday, perhaps as a closed upper-level low, bringing the chance
for more showers and perhaps a couple of thunderstorms. As the
trough moves offshore on Sunday, the risk for a couple isolated
showers continues as a disturbance moves southeast in the upper-
level northwest flow. Do not currently expect a washout on Sunday,
but have maintained slight chance POPs for now.

Temps Saturday will be on the cooler side of climatological normal,
with highs in the 70s for most locations outside of the higher
terrain where temps will be stuck in the 60s. Temps should moderate
a few degrees Sunday as the upper-level low moves offshore.

Monday looks primarily rain-free as a region of surface high
pressure builds in from the Midwest. Temps continue to moderate
Monday and into Tuesday as the flow turns more west, then southwest
ahead of a weak frontal boundary moving in from the northwest
providing the forcing for showers and thunderstorms.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Scattered storms are forming along a lee pressure trough now,
and may progress across the metro areas later this afternoon/evening.
Have timed a VCTS into the TAFs to cover this threat (except
CHO, where there is a lower chance), although the storm coverage
and timing is still a little uncertain. Any direct storm impact
could contain very gusty winds.

Patchy fog is possible later tonight, especially in any areas
that see rain and then clearing. Guidance is still generally
pointing to MRB and CHO.

An active period is expected Thursday into Thursday night, with
showers and storms quickly increasing in coverage during the midday
hours. Strong to severe storms and heavy rain will be possible.
Additional rounds of showers and storms may continue into the night.
As a cold front pushes through, MVFR to IFR ceilings and possibly
visibility will become more likely through the night. The front will
slowly push to the southeast Friday and Friday night with decreasing
shower chances; however some periods of sub-VFR conditions may
continue.

Primarily VFR conditions this weekend aside from any showers. Winds
will be out of the west or northwest through Sunday with southerly
winds returning by Monday.

&&

.MARINE...
Winds are expected to increase again in our southern Bay zones
by late this afternoon into the evening. Therefore an SCA
remains in effect through this evening. Scattered storms with
gusty winds may reach the waters this evening as well, but still
some uncertainty there for now.

Southwest flow continues into Thursday ahead of a cold front.
Marginal SCA conditions are possible during the afternoon and
overnight, especially near southern Maryland, but confidence is low.
The bigger hazard will be fairly widespread showers and
thunderstorms, some of which could be strong to severe. The front
will be to the southeast by Friday morning, and relatively light
west to northwest flow will prevail.

As the upper trough shifts away from our region, our marine areas
may require Small Craft Advisories on Saturday. SubSCA conditions
likely at this time on Sunday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from Thursday afternoon through Friday
     morning for DCZ001.
MD...Flash Flood Watch from Thursday afternoon through Friday
     morning for MDZ004>006-008-011-013-014-016>018-503>508.
     Heat Advisory until 8 PM EDT this evening for MDZ006-008-011-
     014-018-507-508.
VA...Flash Flood Watch from Thursday afternoon through Friday
     morning for VAZ037>040-050>057-501-502-505-506.
WV...None.
MARINE...Flash Flood Watch from Thursday afternoon through Friday
     morning for ANZ535.
     Small Craft Advisory until 2 AM EDT Thursday for ANZ534-537-
     543.

&&

SYNOPSIS...CJL
NEAR TERM...CJL
SHORT TERM...CJL/ADS
LONG TERM...CPB
AVIATION...CJL/CPB/ADS
MARINE...CJL/CPB/ADS
Hazardous weather outlook, Jun 30, 3:57 PM EST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
457 PM EDT Wed Jun 30 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-011000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
457 PM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Heat Advisory is in effect from noon to 8 PM for Baltimore,
Cecil, Anne Arundel, Calvert, and Harford Counties.

An isolated severe thunderstorm with damaging wind gusts is
possible late this afternoon and evening, mainly across the
greater Washington and Baltimore Metropolitan Areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Flash Flood Watch has been issued starting at 2 PM Thursday
afternoon and continuing through 8 AM Friday for the entire area.

Thunderstorms are expected across much of the area Thursday into
Thursday night. Isolated severe thunderstorms with damaging winds
are possible, and a brief tornado can't be ruled out.

The heavy rain and flooding threat may linger into Friday for
southern Maryland.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening and
also on Thursday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-011000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
457 PM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect until 10 PM for northern
Maryland, portions of northern Virginia and eastern West Virginia.
Damaging winds are the primary threat.

Elsewhere, an isolated severe thunderstorm with damaging wind
gusts is possible this afternoon and evening across much of the
outlook area with the exception of central Virginia.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Flash Flood Watch has been issued starting at 2 PM Thursday
afternoon and continuing through 8 AM Friday for most areas east
of the Blue Ridge.

Thunderstorms are expected across portions of the area Thursday
into Thursday night. Isolated severe thunderstorms with damaging
winds are possible, and a brief tornado can't be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated. Spotter activation may be needed
Thursday.

MDZ001-501-502-VAZ503-504-WVZ501>506-011000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
457 PM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect until 10 PM for Allegany
and Mineral County. Damaging winds are the primary threat.
Elsewhere, an isolated severe thunderstorm with damaging wind
gusts is possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible across portions of the area Thursday
into Thursday night. An isolated severe thunderstorm with
damaging winds is possible. Heavy rain may also lead to scattered
instances of flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated. Spotters may be activated on
Thursday.

The radar

The Sterling radar (KLWX), 110 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shenandoah

When
June 30, 4:31 PM EST
Where
Shenandoah County, 0.09 mi E of Forestville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.720, -78.718

There were several calls for trees blown down across southern Shenandoah County.

Thunderstorm Wind, Loudoun

When
June 30, 5:40 PM EST to 5:41 PM EST
Where
Loudoun County, 1.18 mi NNE of Britain to 0.55 mi WNW of Lovettsville
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.264, -77.668

A microburst blew down over half a dozen trees and snapped numerous large branches along VA-680 Axline Road between VA-850 Picnic Woods Road and Snowbird Court. A large outbuilding was moved from its foundation on VA-675 South Church Street/Fry Farm Road. The metal roof to a restaurant was blown off near the intersection of Oktoberfest Way and South Church Street. Although most of the damage was concentrated in a few hundred yard wide swath over the span of about a mile on the southwest side of Lovettsville, a single tree was reported down on VA-667 Yakey Lane near VA-672 Lovettsville Road and Ropp Lane to the northeast of Lovettsville.

Thunderstorm Wind, Loudoun

When
June 30, 5:40 PM EST
Where
Loudoun County, 2.88 mi S of Bluemont
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.079, -77.830

Trees blew down near Round Hill, including one that blew into the roadway on VA-765 Ridgeside Road near VA-626 Foggy Bottom Road, and one that blew into the roadway on VA-716 Edgegrove Road near VA-719 Woodgrove Road.

Thunderstorm Wind, Loudoun

When
June 30, 6:07 PM EST
Where
Loudoun County, 0.42 mi SE of Arcola
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.946, -77.524

A single tree blew down onto wires, causing a pole to fall on VA-621 Arcola Mills Drive near VA-606 Loudoun County Parkway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957160, 957165, 957167, 957216.